Why Does Grapefruit Mess With Your Medicine?
Posted March 10, 2012on:
Last month, the FDA issued an unusual warning. It wasn’t about counterfeit prescription drugs, an unsafe medicine, or a recalled product. Rather, the warning was for something that grows naturally in the groves of Florida: the sour, juicy grapefruit.
The FDA consumer update confirmed what users of drugs like statins have known for a long time—you shouldn’t eat grapefruit or drink grapefruit juice if you’re taking any of a number of medications. In the report, Shiew Mei Huang, the acting director of the FDA’s Office of Clinical Pharmacology, noted that for many drugs, “the juice increases the absorption of the drug into the bloodstream. When there is a higher concentration of a drug, you tend to have more adverse events.”
The strange “grapefruit effect” was first discovered entirely by accident. As part of a 1989 study, scientists at London’s Victoria Hospital were attempting to discover whether ethanol—the molecule responsible for the intoxicating effects of alcoholic drinks—could negatively interact with a drug called felodipine, developed to treat high blood pressure. They happened to use grapefruit juice to mask the taste of the alcohol, and discovered unexpectedly high levels of the drug in the blood. After further investigation, they realized it wasn’t the alcohol causing the surge—it was grapefruit.